Kentucky, 2009

Heat in Kentucky, June 22 to 23, 2009

June 22 to 23, 2009 · NWS PAH · 22 events in 22 counties and zones

A building dome of high pressure aloft was responsible for near record high temperatures. Combined with high humidity, the heat index soared to between 105 and 110 on the afternoon of the 22nd.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A building dome of high pressure aloft was responsible for near record high temperatures. Combined with high humidity, the heat index soared to between 105 and 110 on the afternoon of the 22nd. In many places, the heat index peaked near 105 on the afternoon of the 23rd. Actual air temperatures reached the mid to upper 90's both days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 11:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jun 22, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1242 PM CDT MON JUN 22 2009

.UPDATE...
UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT MON JUN 22 2009/

MAIN CONCERNS CONTINUE TO BE THE HEAT AND HUMIDITY AND WHERE/WHEN
TO PLACE SMALL POPS ACROSS THE AREA.

00Z MODELS ARE IN AGREEMENT AND HAVE BEEN PERSISTENT IN
RETROGRADING THE UPPER RIDGE THAT HAS CRANKED UP THE HEAT ACROSS
THE QUAD STATE FOR THE LAST WEEK. IN ADDITION...THE SURFACE RIDGE WILL
ALSO RETROGRADE. THE RESULT OF ALL OF THIS WILL BE TO BRING NORTHERLY
FLOW AT THE SURFACE AND ALOFT TO THE REGION BY THE END OF THE DAY
TODAY. THIS WILL CONTINUE THROUGH MUCH OF THE WORK WEEK.

THE IMPACT OF THIS CHANGE WILL BE TO TREND TOWARD LESS HEAT AND
HUMIDITY...AND A COMPLETELY DRY FORECAST BY WEDNESDAY. IN THE
MEANTIME...THE 00Z CYCLE OF THE MODELS IS INDICATING SOME POOLING
OF LOW-LEVEL MOISTURE ACROSS THE REGION TODAY INTO TUESDAY...AS
THE WINDS GRADUALLY BECOME NORTHERLY IN THE LOW LEVELS. WITH THE
UPPER RIDGE STILL DOMINATING THE AREA...TEMPERATURES WILL REACH
THE MIDDLE 90S OVER THE ENTIRE AREA TODAY...RESULTING IN HEAT
INDICES AVERAGING AROUND 105 LATE THIS AFTERNOON AND EARLY THIS
EVENING. THUS THE HEAT ADVISORY LOOKS GOOD FOR TODAY.

HOWEVER...CONSENSUS MODEL GUIDANCE HAS TEMPERATURES AND DEWPOINTS
EACH DROPPING A FEW DEGREES FOR TUESDAY...AS THE NORTHERLY FLOW
TAKES EFFECT. WITH TODAYS HEAT INDICES RIGHT AT ADVISORY
CRITERIA...IT IS UNLIKELY THAT WE WILL SEE HEAT INDICES HIGH
ENOUGH TO EXPLICITLY SUPPORT THE ADVISORY ON TUESDAY.
HOWEVER...TUESDAY WILL MAKE A FULL WEEK OF ABNORMALLY WARM AND
HUMID CONDITIONS...SO FOR NOW WILL KEEP THE ADVISORY IN PLAY FOR
TUESDAY DUE TO THE PROLONGED NATURE OF THIS HEAT WAVE.

AS FOR POPS...THE 20/21Z SREF SEEMED TO DO A PRETTY GOOD JOB OF
MAPPING POPS FOR SUNDAY AFTERNOON AND NIGHT...SO WILL FOLLOW THE
21/21Z SREF FOR POPS FOR TODAY THROUGH TUESDAY. HAVE INCREASED
POPS A BIT IN THE NORTHEAST TODAY...AND DECIDED TO CONTINUE THE
SLIGHT CHANCE POPS IN THE EAST TONIGHT THROUGH THE DAY TUESDAY.

ONLY MADE A FEW COSMETIC CHANGES TO THE FORECAST BEYOND WEDNESDAY
NIGHT.

&&

.AVIATION...
GENERALLY PARTLY CLOUDY SKIES AND LIGHT WINDS WILL PREVAIL ACROSS
THE TAF SITES THIS AFTERNOON AND OVERNIGHT. ISOLATED STORMS WILL
AGAIN POP UP THIS AFTERNOON...WITH THE GREATEST COVERAGE AGAIN IN
THE KEVV/KOWB AREAS. THE CHANCE FOR ISOLATED STORMS MAY BE A BIT
HIGHER MONDAY IN THE KPAH/KCGI AREAS AS AN UPPER LEVEL HIGH
RETROGRADES SLIGHTLY WESTWARD. ANY ISOLATED STORMS SHOULD DIE OFF
AFTER SUNSET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

JAP/KH
Hazardous weather outlook, Jun 22, 3:19 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 22 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 22 2009

...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR THIS AFTERNOON AND
EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. A STRAY THUNDERSTORM
MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE LARGE HAIL OR
DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND FREQUENT LIGHTNING
WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS TODAY AND TONIGHT.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE HEAT
ADVISORY FOR DETAILS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST OF A LINE
FROM POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY TUESDAY. A STRAY
THUNDERSTORM MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE
LARGE HAIL OR DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS
TUESDAY.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA TUESDAY AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE
HEAT ADVISORY FOR DETAILS.

MINOR FLOODING ALONG PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE
TUESDAY INTO WEDNESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Local storm report, Jun 22, 8:53 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
953 AM CDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TORNADO          2 WSW SUWANEE           37.04N 88.20W
06/16/2009                   LYON               KY   NWS STORM SURVEY

            NEAR COMPLETE DESTRUCTION OF THREE FARM
            OUTBUILDINGS/BARNS. FOUR 1500 POUND HAY BALES TOSSED END
            OVER END. DEBRIS THROWN INTO TREES 90 DEGREES TO THE LEFT
            OF PATH. LARGE HARDWOOD TREES AND OTHER TREES UPROOTED.
            LIMBS BROKEN OUT OF TREES HALFWAY UP. POWER POLE PUSHED
            OVER.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Ballard

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Marshall

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Heat, Calloway

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Heat, Trigg

When
June 22, 12:00 PM CST to June 23, 4:00 PM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Heat, Christian

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Christian forecast zone
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Heat, Todd

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heat, Muhlenberg

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Heat, Hopkins

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Heat, Caldwell

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Heat, Lyon

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Heat, Livingston

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Crittenden

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Webster

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Heat, McLean

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Heat, Daviess

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Heat, Henderson

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Heat, Union

When
June 22, 12:00 PM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174798, 174799, 174800, 174801, 174802, 174803, 174804, 174805, 174806, 174807, 174808, 174809, 174810, 174811, 174812, 174813, 174814, 174815, 174816, 174817, 174818, 174819.